Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 79, NWS Lincoln, IL

July 8, 2022Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 2022, 9:12 PM CDT for Clay County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2022, 9:12 PM CDT (02:12 UTC)
Expired
Jul 8, 2022, 10:00 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 91 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS53 KILX 090212
SVRILX
ILC025-090300-
/O.NEW.KILX.SV.W.0079.220709T0212Z-220709T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
912 PM CDT Fri Jul 8 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Clay County in south central Illinois...

* Until 1000 PM CDT.

* At 912 PM CDT, severe thunderstorms were located along a line
  extending from Farina to Omega to near Salem, moving southeast at
  35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Iola around 920 PM CDT.
  Xenia around 930 PM CDT.

Other locations in the path of these severe thunderstorms include
Louisville and Flora.

This includes Interstate 57 near mile marker 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 8870 3891 8870 3891 8869 3883 8831
      3860 8831
TIME...MOT...LOC 0212Z 309DEG 31KT 3882 8880 3870 8880 3863 8888 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Deubelbeiss
2 follow-up statements
792 
WWUS53 KILX 090238
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
938 PM CDT Fri Jul 8 2022

ILC025-090300-
/O.CON.KILX.SV.W.0079.000000T0000Z-220709T0300Z/
Clay-
938 PM CDT Fri Jul 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHERN CLAY COUNTY...

At 938 PM CDT, severe thunderstorms were located along a line
extending from near Xenia to 8 miles west of Cisne to near Helm,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Clay City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 8870 3885 8870 3875 8831 3860 8831
TIME...MOT...LOC 0238Z 309DEG 31KT 3868 8858 3856 8858 3849 8866 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Deubelbeiss
007 
WWUS53 KILX 090258
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
958 PM CDT Fri Jul 8 2022

ILC025-090308-
/O.EXP.KILX.SV.W.0079.000000T0000Z-220709T0300Z/
Clay-
958 PM CDT Fri Jul 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY WILL
EXPIRE AT 1000 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3861 8870 3885 8870 3875 8831 3860 8831
TIME...MOT...LOC 0258Z 309DEG 31KT 3857 8841 3845 8841 3838 8849 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:14 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 8, 8:14 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
814 PM CDT Fri Jul 8 2022

.SYNOPSIS...
Issued at 814 PM CDT Fri Jul 8 2022

Scattered showers and thunderstorms will continue across central
Illinois this evening...particularly along and south of a Paris to
Taylorville line where some of the storms could produce gusty
winds, hail, and torrential downpours. A few showers and storms
will linger through the overnight hours south of the I-72
corridor, while areas further north see mostly cloudy and dry
conditions.

&&

.UPDATE...
Issued at 814 PM CDT Fri Jul 8 2022

01z/8pm surface analysis shows a 1012mb low slowly tracking across
central Illinois. Scattered thunderstorms are ongoing...especially
ahead of the surface low along and south of a Paris to Taylorville
line. Given impressive precipitable water values in excess of 2.25
and the slow movement of the cells, hourly rainfall rates of 1 to
2 inches have been common. Will continue to monitor the E/SE KILX
CWA over the next couple of hours for possible strong storms and
localized flash flooding. Meanwhile to the N/NW of the low, mostly
dry conditions are noted: however, radar shows a few light showers
pivoting S/SW into the Illinois River Valley. Based on the slow
movement of the low, it appears scattered showers/storms will
continue south of the I-72 corridor through the night. Further
north, conditions will dry out but remain partly to mostly cloudy.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 309 PM CDT Fri Jul 8 2022

This afternoon, a weak surface trough stretches across west-
central Illinois with scattered showers and isolated thunderstorms
over the northern half of Illinois. This activity is forecast to
continue to push slowly southward into the evening hours, fading
by about 10-11 pm. MLCAPE is upwards of 1000 J/kg over west-
central and southern Illinois, with 0-6 km shear around 25-30 kt.
The parameter space may permit a few more organized storms from
this afternoon into the evening, with strong wind gusts being the
main threat. With precipitable water still over 2 inches, high
rain rates and perhaps a localized flood threat will need to be a
consideration for the stronger storms as well.

Later tonight into Saturday morning, additional shower/storm
development is anticipated in a west-east axis, primarily south of
I-72. This activity is in association with some weak convergence
along a wind shift boundary above the surface, along with rising
motion ahead of a mid-level trough. HREF LPMM QPF reveals that
most should expect less than 0.50" during the early Saturday
morning hours, with isolated locations perhaps observing 1-2" or
so. We'll still need to keep an eye on the threat for localized
flooding, should some storms begin to train or rain heavily on
moist antecedent soils.

Following the passage of the mid-level trough, precipitable water
is forecast to decrease through the day on Saturday, dropping
below 1" during the evening hours. High temperatures mostly in the
low 80s are anticipated, with breezy northeast winds as surface
high pressure takes control.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 309 PM CDT Fri Jul 8 2022

The main concern during the Saturday night through Friday period
is timing and precip potential with Monday night/Tuesday morning's
cold frontal passage.

Deterministic model forecasts and ensemble cluster techniques show
fairly good consistency on frontal timing Monday, with the frontal
passage taking place during the nighttime to early morning hours
on Tuesday. Given the frontal passage during the nighttime hours
and fairly weak convergence noted along the frontal boundary, the
opportunity for strong to severe storms will likely be limited.
With precipitable water values perhaps coming back up above 1.5"
ahead of the front in the ensemble mean, if convergence along the
front is enough and/or with some rising motion due to advance of
the mid-level trough we could see some precip with this front.
Chances for now are in the 20-25 percent range, primarily north of
I-72/Danville.

NBM temperature spreads for Monday show a bit of a warm-up ahead
of the front, with around a 60% chance of exceeding 90 F. Somewhat
cooler temperatures are forecast for the remainder of the week,
with dry conditions likely following Tuesday morning as well.
With the mid-level trough axis located to our east, Illinois is
anticipated to be in northerly flow for much of the week. The
center of the southwest US high should shift east late in the
week, with rising heights and perhaps warming temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 624 PM CDT Fri Jul 8 2022

Scattered showers and storms are ongoing across central Illinois
but should settle south of the terminals by mid evening. MVFR
and IFR ceilings are expected to persist much of the night then
should improve to VFR Saturday morning through the remainder of
the day. A modest northeast breeze is expected through the period,
outside of the influence of any showers and storms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SYNOPSIS...Barnes
SHORT TERM...AAT
LONG TERM...AAT
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 8, 11:53 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1153 AM CDT Fri Jul 8 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-091700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1153 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected this afternoon
through tonight. Locally heavy rain is possible, which could lead to
flash flooding. The stronger thunderstorms could have isolated
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

AAT

In the hours before

Special weather statement, Jul 8, 5:33 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Lincoln IL
533 PM CDT Fri Jul 8 2022

ILZ041-042-047-048-082315-
Logan-Mason-Menard-Cass-
533 PM CDT Fri Jul 8 2022

...Strong thunderstorms will impact portions of western Menard,
western Logan, northeastern Cass and southeastern Mason Counties
through 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Easton to near Kilbourne. Movement was
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Easton around 540 PM CDT.

Other locations in the path of these storms include Mason City,
Petersburg, Greenview and Tallula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4016 8960 3992 8996 4011 9012 4029 8984
TIME...MOT...LOC 2232Z 307DEG 19KT 4025 8988 4012 9009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Deubelbeiss
Special weather statement, Jul 8, 6:20 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Lincoln IL
620 PM CDT Fri Jul 8 2022

ILZ066-067-071-082345-
Clay-Effingham-Jasper-
620 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of southwestern Jasper,
north central Clay and southeastern Effingham Counties through 645 PM
CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dieterich, or 11 miles southeast of Effingham, moving southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wheeler around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3899 8851 3908 8840 3901 8810 3884 8838
TIME...MOT...LOC 2319Z 303DEG 15KT 3899 8842

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Deubelbeiss
Special weather statement, Jul 8, 6:45 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
645 PM CDT Fri Jul 8 2022

ILZ067-071-072-090015-
Clay-Richland-Jasper-
645 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of southern Jasper,
northwestern Richland and east central Clay Counties through 715 PM
CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bogota, or 8 miles southwest of Newton, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dundas and West Liberty around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3891 8835 3899 8822 3889 8797 3873 8822
TIME...MOT...LOC 2345Z 304DEG 21KT 3888 8823

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Deubelbeiss
Special weather statement, Jul 8, 7:03 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
703 PM CDT Fri Jul 8 2022

ILZ044-053-054-090030-
Macon-Piatt-Moultrie-
703 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northwestern
Moultrie, southern Piatt and northeastern Macon Counties through 730
PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oreana, or near Decatur, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mount Zion and Long Creek around 710 PM CDT.
  Cerro Gordo around 715 PM CDT.

This includes Interstate 72 between mile markers 143 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3987 8897 4004 8886 4004 8848 3969 8874
TIME...MOT...LOC 0002Z 314DEG 16KT 3989 8884

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Deubelbeiss
Special weather statement, Jul 8, 7:31 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Lincoln IL
731 PM CDT Fri Jul 8 2022

ILZ044-053-054-090100-
Macon-Piatt-Moultrie-
731 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northwestern
Moultrie, southwestern Piatt and east central Macon Counties through
800 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dalton City, or 11 miles southeast of Decatur, moving southeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hammond around 745 PM CDT.

Other locations in the path of this storm include Bethany and
Lovington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3978 8884 3989 8874 3979 8848 3961 8870
TIME...MOT...LOC 0031Z 317DEG 16KT 3978 8873

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Deubelbeiss
Local storm report, Jul 8, 8:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
806 PM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 E WAKEFIELD           38.83N 88.17W
07/08/2022  E1.00 INCH       RICHLAND           IL   BROADCAST MEDIA

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:03 PM CDTSpecial Weather StatementILXPiatt27 min
Jul 8, 7:31 PM CDTSpecial Weather StatementILXMoultrie29 min
Jul 8, 7:35 PM CDTSevere Thunderstorm WarningILXLawrence, Richland55 min
Jul 8, 10:00 PM CDTAreal Flood AdvisoryILXChristian, Shelby3 hr
Jul 9, 4:55 AM CDTFlood WatchILXSangamon24 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.